Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Blacksburg, VA

May 10, 2016Amherst County, Bedford County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2016, 6:21 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2016, 6:21 PM EDT (22:21 UTC)
Expired
May 10, 2016, 7:04 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:45 PM EDTHAIL 11 Ne Boonsboro, VAQUARTER SIZE HAIL NEAR BOONSBORO COUNTRY CLUB
May 10, 6:56 PM EDTHAIL 0.255 Nne Lynchburg City, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS51 KRNK 102221
SVRRNK
VAC009-019-680-102315-
/O.NEW.KRNK.SV.W.0057.160510T2221Z-160510T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AMHERST COUNTY IN VIRGINIA...
  THE CITY OF LYNCHBURG IN VIRGINIA...
  NORTHEASTERN BEDFORD COUNTY IN VIRGINIA...

* UNTIL 715 PM EDT

* AT 620 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN
  SEDALIA AND BOONSBORO...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG...
  FOREST...
  BIG ISLAND...
  BOONSBORO...
  AND COLEMAN FALLS. 

THIS INCLUDES LIBERTY UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3739 7908 3737 7912 3738 7913 3734 7918
      3734 7920 3733 7921 3735 7925 3736 7926
      3735 7942 3753 7946 3759 7914 3740 7908
TIME...MOT...LOC 2220Z 260DEG 19KT 3746 7934 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
469 
WWUS51 KRNK 102241
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT TUE MAY 10 2016

VAC009-019-680-102315-
/O.CON.KRNK.SV.W.0057.000000T0000Z-160510T2315Z/
AMHERST VA-CITY OF LYNCHBURG VA-BEDFORD VA-
641 PM EDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHWESTERN AMHERST AND NORTHEASTERN BEDFORD COUNTIES AND THE
CITY OF LYNCHBURG...

AT 641 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOONSBORO...
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BOONSBORO...
MADISON HEIGHTS...
COLEMAN FALLS...
AND ELON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3738 7910 3738 7915 3740 7926 3743 7933
      3751 7933 3756 7913 3740 7908 3739 7908
TIME...MOT...LOC 2241Z 260DEG 19KT 3748 7920 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
306 
WWUS51 KRNK 102304
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT TUE MAY 10 2016

VAC009-019-680-102313-
/O.CAN.KRNK.SV.W.0057.000000T0000Z-160510T2315Z/
AMHERST VA-CITY OF LYNCHBURG VA-BEDFORD VA-
704 PM EDT TUE MAY 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AMHERST AND
NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF LYNCHBURG IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM...ALONG WITH LOCALLY HEAVY RAINFALL.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3738 7910 3738 7915 3740 7926 3743 7933
      3751 7933 3756 7913 3740 7908 3739 7908
TIME...MOT...LOC 2300Z 260DEG 19KT 3750 7905 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:12 PM EDT, 9 minutes earlier.

Area forecast discussion, May 10, 6:12 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT TUE MAY 10 2016

.SYNOPSIS...
A STATIONARY FRONT REMAINS DRAPED OVER THE MID ATLANTIC. THIS
BOUNDARY WILL CONTINUE TO SPARK CHANCES OF SHOWERS AND
THUNDERSTORMS FOR TONIGHT THROUGH THURSDAY. A COLD FRONT SHOULD
CROSS OVERHEAD BY FRIDAY. COOLER AIR SHOULD FOLLOW FOR THE
UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 612 PM EDT TUESDAY...

MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES...SHAPING TOWARDS THE
SFC OBS AND LAV GUIDANCE FOR THIS EVENING INTO TONIGHT. FOR EARLY
THIS EVENING INTO TONIGHT...BLENDED IN HRRR WHICH CAPTURED THE
CONVECTION ALONG BLUE RIDGE MOUNTAINS. DECIDED TO HOLD ON TO
SCATTERED POPS TONIGHT...WITH A STATIONARY FRONT OVER THE REGION.
WILL WAIT AND SEE IF A BAND OF CONVECTION APPROACHES FROM THE
WEST LATE AS SUGGESTED BY HRRR AND RNK WRFARW AFTER 08Z. THE
HIRESW-ARW EAST MODEL WEAKENS CONVECTION BEFORE ITS ARRIVAL LATE
TONIGHT FOR THE WESTERN MOUNTAINS. MORE CHANGES LATER THIS
EVENING...

AS OF 345 PM EDT TUESDAY...

A SIGNIFICANT TEMPERATURE GRADIENT EXISTS BETWEEN LYNCHBURG AND
THE REST OF OUR COUNTY WARNING AREA. CLOUDS ARE STILL HOLDING AT
LYNCHBURG WITH TEMPERATURES IN THE LOWER 60S, BUT THE CLOUDS COULD
CLEAR IN THE NEXT COUPLE HOURS. MEANWHILE, SUNSHINE HAS EMERGED
TO SEND TEMPERATURES INTO THE LOWER 70S TO THE LOWER 80S. THIS
HEATING HAS DESTABILIZED THE ATMOSPHERE WHERE OVER 1,000 J/KG OF
CAPE IS AVAILABLE ACROSS THE NEW RIVER VALLEY AND THE PIEDMONT
ALONG THE VA/NC BORDER. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO DEVELOP LATER IN THE AFTERNOON TO EVENING HOURS. WITH
A STATIONARY FRONT STILL OVER THE REGION AND THIS AFOREMENTIONED
TEMPERATURE GRADIENT IN PLACE, THERE COULD BE A FEW STRONG STORMS
AS A SHORTWAVE TROUGH ADVANCES OVERHEAD THIS EVENING.

ALTHOUGH CONVECTION SHOULD WANE TOWARD MIDNIGHT TONIGHT, SOME
SHOWERS COULD LINGER THROUGHOUT THE NIGHT. IT IS POSSIBLE FOR A
LITTLE PATCHY FOG AND LOW CLOUDS DUE TO THE RECENT RAINFALL AND
THE MOIST GROUND. ANOTHER ROUND OF SHOWERS COULD ARRIVE DURING
WEDNESDAY MORNING FROM THE REMNANTS OF UPSTREAM CONVECTION THAT
ORIGINATED EARLIER. LOW TEMPERATURES WERE KEPT ON THE WARMER SIDE
OF GUIDANCE DUE TO EXTENSIVE CLOUD COVER. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS COULD DEVELOP BY THE AFTERNOON, BUT IT WILL
GREATLY DEPEND ON HOW QUICKLY THE CLOUDS CLEAR TO INCREASE THE
INSTABILITY. WITH THE STATIONARY FRONT STILL OVERHEAD, THERE IS
STILL A MARGINAL RISK OF SEVERE WEATHER ON WEDNESDAY. HIGHS WERE
KEPT ON THE COOLER SIDE OF GUIDANCE WITH UPPER 60S TO THE UPPER
70S EXPECTED.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...

THE UPPER PATTERN WILL REMAIN PROGRESSIVE AS IT TRANSITIONS TO AN
EASTERN TROF THROUGH THE END OF THE WEEK...KEEPING OUR WEATHER QUITE
UNSETTLED THROUGH THE PERIOD. A FRONTAL BOUNDARY WILL BE MEANDERING
BACK AND FORTH ACROSS THE REGION WITH WAVES OF LOW PRESSURE RIPPLING
ALONG AS THE MAIN PARENT LOWS CONTINUE TO TRACK NORTH THROUGH THE
MISSISSIPPI VALLEY. THIS WILL KEEP WARM AND UNSTABLE AIR OVER THE AREA
WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. BY
FRIDAY THE DIGGING UPPER TROF WILL DRIVE LOW PRESSURE AT THE SURFACE
THROUGH EASTERN CANADA AND SWING A TRAILING COLD FRONT THROUGH THE
APPALACHIANS AND CENTRAL MID ATLANTIC REGION AND USHER IN MUCH COLDER
AIR FOR THE WEEKEND ON GUSTY NORTHWEST WINDS. SHOWERS WILL REMAIN
POSSIBLE ON SATURDAY AS MODEST MID LEVEL LAPSE RATES COMBINE WITH
A SHORT WAVE ROTATING THROUGH THE UPPER FLOW. THIS PATTERN IS NOT
DECLARING ANY DEFINITIVE SCENARIO FOR SEVERE WEATHER IN OUR REGION
BUT WITH AMPLE INSTABILITY SPECIFIC DETAILS WILL BE EVALUATED DAILY
ALONG WITH THE PROSPECT OF ANY LOCAL HYDRO ISSUES ARISING FROM LOCALLY
HEAVY RAIN WITH PWATS WELL OVER ONE INCH.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...

THE UPPER LEVEL PATTERN WILL REMAIN PROGRESSIVE AS IT BECOMES QUASI
ZONAL THROUGH EARLY NEXT WEEK. SUNDAY LOOKS TO BE MOSTLY DRY WITH HIGH
PRESSURE AT THE SURFACE...BUT A FRONTAL BOUNDARY WILL ONCE AGAIN SAG
INTO THE REGION FROM THE NORTH AND LINGER THROUGH THE EARLY PART OF
NEXT WEEK. THIS LOOKS TO KEEP A CHANCE FOR SOME SHOWERS IN OUR FORECAST
FOR SUNDAY NIGHT THROUGH MONDAY...WITH A BETTER CHANCE FOR
PRECIPITATION BY TUESDAY AS DEVELOPING LOW PRESSURE MOVES OUT OF THE
LOWER MISSISSIPPI VALLEY. TEMPERATURES LOOK TO REMAIN A FEW DEGREES
BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM EDT TUESDAY...

CLOUDS ARE SLOWLY ERODING WEST TO EAST ACROSS THE REGION, BUT KROA
AND KLYH STILL REMAIN WITH A MVFR CEILING AT THIS HOUR. THOSE
SHOULD LIFT TO VFR IN THE NEXT HOUR OR TWO. THE MAIN AVIATION THREAT
THIS AFTERNOON IS THE POSSIBILITY OF SCATTERED SHOWERS AND
THUNDERSTORMS. CONFIDENCE IS STILL NOT HIGH ENOUGH TO PINPOINT
EXACTLY WHERE ANY CONVECTION WILL FIRE. IT SEEMS THAT AREAS ALONG
KBLF/KLWB/KBCB MAY BE WHERE ANY DEVELOPMENT OCCURS FIRST. VCTS
REMAINS IN ALL TAF SITES, BUT THE BEST CHANCE OF THUNDER APPEARS
TO BE LATER THIS EVENING DURING THE 4 PM TO 8 PM WINDOW.

ANY CONVECTIVE ACTIVITY SHOULD SUBSIDE TOWARD MIDNIGHT TONIGHT,
WHILE SCATTERED SHOWERS MAY LINGER SEVERAL HOURS LONGER. THE WET
GROUND AND RECENT RAINFALL COULD ALLOW SOME MVFR/IFR FOG TO FORM
AFTER MIDNIGHT, BUT THERE WILL BE PLENTY OF CLOUD COVER ALOFT
THAT MAY KEEP THE VISIBILITIES FROM DROPPING LOWER. HOWEVER, THERE
IS ALSO THE POSSIBILITY OF IFR CEILINGS DEVELOPING TOWARD EARLY
WEDNESDAY MORNING. CONFIDENCE IS HIGHEST AT KLYH FOR THE LOWER
CEILINGS TO MATERIALIZE. MORE SCATTERED SHOWERS MAY REACH
KBLF/KLWB/KBCB/KROA LATER IN THE MORNING FROM ANY REMNANTS OF
UPSTREAM CONVECTION THAT ORIGINATED EARLIER.

EXTENDED DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY BECOME MORE
WIDESPREAD DURING THE REMAINDER OF THIS WEEK. IN ADDITION, THERE
COULD STILL BE PATCHY FOG AND MVFR/IFR CEILINGS DURING THE MORNING
HOURS EACH DAY. A COLD FRONT IS EXPECTED TO CROSS OVERHEAD BY
FRIDAY, SO ANY SIGNIFICANT CLEARING AT KLYH/KDAN TO VFR SHOULD
TAKE PLACE LATER THIS WEEKEND WHEN A COOLER AIR MASS ARRIVES. SOME
MVFR CEILINGS COULD LINGER INTO SATURDAY THROUGH THE MOUNTAINS.
HIGH PRESSURE SHOULD BRING BETTER FLYING WEATHER THROUGHOUT THE
REGION DURING SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...KK/PW
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 10, 5:45 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EDT TUE MAY 10 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-110945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
545 AM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS EVENING MAY CONTAIN STRONG WINDS OR HAIL.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PARTS OF KENTUCKY AND TENNESSEE THIS AFTERNOON. THESE STORMS WILL
THEN MOVE EAST INTO THE CENTRAL APPALACHIANS THIS EVENING.  THE
GREATEST THREAT TO OUR REGION WOULD BE BETWEEN 6PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 4:14 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT TUE MAY 10 2016

VAZ018-022-023-102100-
CRAIG-ROANOKE-BOTETOURT-
414 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...CITY OF
SALEM...NORTHERN ROANOKE...CITY OF ROANOKE AND SOUTHWESTERN
BOTETOURT COUNTIES...

AT 413 PM EDT...A STRONG THUNDERSTORM WAS OVER ABBOTT...MOVING EAST
AT 25 MPH.

PEA-SIZED HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM NEAR
CATAWBA.  WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND CATAWBA.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 7982 3726 7986 3729 8024 3731 8026
      3744 8025
TIME...MOT...LOC 2013Z 259DEG 23KT 3740 8015

RAB
Special weather statement, May 10, 4:41 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT TUE MAY 10 2016

VAZ019-020-102130-
BATH-ALLEGHANY-
441 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BATH...CITY OF
COVINGTON AND CENTRAL ALLEGHANY COUNTIES THROUGH 530 PM EDT...

AT 440 PM EDT...A STRONG THUNDERSTORM WAS OVER CALLAGHAN...MOVING
NORTHEAST AT 25 MPH.

PEA-SIZED HAIL IS LIKELY WITH THIS THUNDERSTORM. WINDS IN EXCESS OF
30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
WARM SPRINGS...
AND CALLAGHAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3769 7998 3775 8020 3813 7989 3800 7963
TIME...MOT...LOC 2040Z 199DEG 20KT 3780 8007

RAB
Special weather statement, May 10, 5:06 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE MAY 10 2016

VAZ022-023-034-102200-
ROANOKE-BOTETOURT-BEDFORD-
506 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROANOKE...NORTHEASTERN CITY OF ROANOKE...SOUTHERN BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES UNTIL 6 PM EDT...

AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR CLOVERDALE...MOVING
EAST AT 20 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH WIND GUSTS TO
35 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ROANOKE AIRPORT...
BEDFORD...
TROUTVILLE...
MONTVALE...
AND BLUE RIDGE.

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3730 7995 3747 7996 3749 7950 3725 7952
TIME...MOT...LOC 2105Z 277DEG 16KT 3736 7983

RAB
Local storm report, May 10, 5:14 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 S BLUE RIDGE          37.35N 79.82W
05/10/2016  E0.25 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

JMORROW
Special weather statement, May 10, 5:41 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 10 2016

VAZ022-033-102230-
ROANOKE-FRANKLIN-
541 PM EDT TUE MAY 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ROANOKE...NORTHWESTERN FRANKLIN AND SOUTHERN CITY OF
ROANOKE...

AT 540 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CAVE SPRING TO NEAR POAGES MILL TO NEAR BENT
MOUNTAIN...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BOONES MILL...
AND BENT MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3722 7984 3723 7982 3721 7980 3722 7979
      3711 7979 3705 7985 3709 8011 3712 8013
      3711 8016 3711 8018 3715 8014 3726 8013
      3727 7986
TIME...MOT...LOC 2140Z 269DEG 12KT 3722 8003 3716 8005 3712 8012

RAB
Special weather statement, May 10, 5:57 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT TUE MAY 10 2016

VAZ034-045-102245-
CAMPBELL-BEDFORD-
557 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT CITY OF LYNCHBURG
AND NORTHEASTERN BEDFORD COUNTIES...

AT 556 PM EDT...A STRONG THUNDERSTORM WAS NEAR PEAKS OF OTTER
SUMMIT...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
FOREST...
BOONSBORO...
AND GOODE.

THIS INCLUDES LYNCHBURG AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3735 7967 3748 7967 3748 7965 3745 7963
      3746 7961 3745 7959 3748 7957 3750 7922
      3748 7921 3748 7920 3730 7920
TIME...MOT...LOC 2156Z 271DEG 36KT 3740 7956

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:23 PM EDTSpecial Weather StatementRNKWythe37 min
May 10, 3:48 PM EDTSpecial Weather StatementRNKCraig27 min
May 10, 4:14 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem46 min
May 10, 4:41 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington49 min
May 10, 5:06 PM EDTSpecial Weather StatementRNKBedford54 min
May 10, 5:41 PM EDTSpecial Weather StatementRNKCity of Roanoke49 min
May 10, 5:57 PM EDTSpecial Weather StatementRNKBedford48 min
May 10, 6:26 PM EDTSpecial Weather StatementRNKCharlotte64 min
May 10, 6:29 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax61 min
May 10, 6:46 PM EDTSpecial Weather StatementRNKBedford59 min
May 10, 7:18 PM EDTSpecial Weather StatementRNKBuckingham57 min
May 10, 7:33 PM EDTSpecial Weather StatementRNKCampbell57 min
May 10, 7:58 PM EDTSpecial Weather StatementRNKCharlotte62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.